Alert archive / Alabama / Tornado Warnings in 2013
Tornado Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Jan 30, 2013, 2:54 AM CST for Colbert County, Lauderdale County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 30, 2013, 2:54 AM CST (08:54 UTC)
- Expired
- Jan 30, 2013, 3:30 AM CST
- In force
- 36 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 30, 1:46 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 508 m²/s²
- 0-3 km storm-relative helicity
- 586 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
523
WFUS54 KHUN 300854
TORHUN
ALC033-077-300930-
/O.NEW.KHUN.TO.W.0001.130130T0854Z-130130T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 AM CST WED JAN 30 2013
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
NORTHWESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
* UNTIL 330 AM CST
* AT 252 AM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 9
MILES SOUTH OF WALNUT GROVE...OR 12 MILES NORTHEAST OF IUKA...AND
MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
WATERLOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3501 8802 3500 8795 3501 8776 3488 8772
3482 8809 3485 8810 3489 8810 3490 8812
3497 8815
TIME...MOT...LOC 0852Z 253DEG 33KT 3491 8802
$$
70/DD1 follow-up statement
262
WWUS54 KHUN 300924
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
324 AM CST WED JAN 30 2013
ALC033-077-300932-
/O.EXP.KHUN.TO.W.0001.000000T0000Z-130130T0930Z/
LAUDERDALE AL-COLBERT AL-
324 AM CST WED JAN 30 2013
...THE TORNADO WARNING FOR WESTERN LAUDERDALE AND NORTHWESTERN
COLBERT COUNTIES WILL EXPIRE AT 330 AM CST...
THE STORM WHICH PROMPTED THE WARNING HAS LOST ITS CIRCULATION...AND
NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...SEVERE THUNDERSTORM REDEVELOPMENT REMAINS POSSIBLE...
AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 AM.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
COLBERT AND SOUTHERN LAUDERDALE COUNTIES UNTIL 330 AM.
LAT...LON 3501 8802 3500 8795 3501 8776 3488 8772
3482 8809 3485 8810 3489 8810 3490 8812
3497 8815
TIME...MOT...LOC 0922Z 253DEG 33KT 3491 8802
$$
70/DDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 30, 1:53 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jan 30, 1:53 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 153 AM CST WED JAN 30 2013 .UPDATE... FOR TORNADO WATCH. && .DISCUSSION... WILL BE AMENDING ZONES ASAP FOR NEW TORNADO WATCH THAT INCLUDES THE ENTIRE FORECAST AREA UNTIL 16Z. CLOSELY MONITORING LINE OF STRONG/SEVERE STORMS ACROSS NORTHEAST MISSISSIPPI AND INTO WEST TENNESSEE. EXPECT POTENTIAL FOR FURTHER DESTABILIZATION AND STORM DEVELOPMENT TO INCREASE ALONG AND SLIGHTLY AHEAD OF THE STORM LINE OVER THE NEXT SEVERAL HOURS. TT && .AVIATION... /ISSUED 1154 PM CST TUE JAN 29 2013/ FOR 06Z TAFS...MVFR CIGS HAVE BUILT BACK INTO THE REGION WITH POCKETS OF CIGS VARYING BTWN 1500-4500FT. EXPECT LARGELY MVFR CONDITIONS TO CONTINUE PRIOR TO THE ARRIVAL OF THE LINE OF STORMS AND COLD FRONT...WITH CIGS/VIS DROPPING BELOW ALT REQ AS THE LINE APPROACHES. CONDITIONS MAY BRIEFLY DIP INTO IFR BUT WOULD ONLY BE AS ANY TSRA DIRECTLY IMPACT THE TERMINALS AT THE FRONT PASSES (NEARER 10-12Z BUT THE TIMING COULD STILL OCCUR A COUPLE HRS EITHER SIDE OF THIS BEST ESTIMATE). WINDS WILL CONTINUE TO BE GUSTY OUT OF THE SW UNTIL THE FRONT ARRIVES AND THEN SWING STRONGLY TO BECOME MORE WESTERLY. GUSTY WINDS WILL THEN CONTINUE THRU THE DAY TOMORROW AS CIGS LIFT. ANOTHER BRIEF PERIOD OF MVFR CIGS COULD OCCUR LATE IN THE PERIOD BUT THEY COULD REMAIN JUST N OF THE TERMINALS. CCC && .HUN WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALZ001>010-016. TN...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 29, 10:57 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1057 PM CST TUE JAN 29 2013 ALZ001>010-016-TNZ076-096-097-301115- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1057 PM CST TUE JAN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...REMAINDER OF TONIGHT... A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH EASTWARD ACROSS NORTHWEST ALABAMA THROUGH 5 AM...WITH THIS LINE EXPECTED TO REACH THE INTERSTATE 65 CORRIDOR BY AROUND 6 AM AND NORTHEAST ALABAMA BY 9 AM. DAMAGING STRAIGHT-LINE WINDS OF 60 TO 70 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS...ALONG WITH A FEW GUSTS IN EXCESS OF 70 MPH. BRIEF TORNADOES WILL ALSO BE POSSIBLE... ESPECIALLY NEAR BOWING SEGMENTS OF THE LINE. LOCALLY HEAVY RAINFALL MAY RESULT IN PONDING ON AREA ROADWAYS AND MINOR FLOODING OF LOW- LYING AREAS. OTHERWISE...A WIND ADVISORY REMAINS IN PLACE FOR ALL OF NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH 6 PM WEDNESDAY...WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS TO 40 MPH EXPECTED DURING THIS PERIOD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... LINGERING THUNDERSTORM ACTIVITY WILL END ACROSS NORTHEAST ALABAMA BY 11 AM WEDNESDAY...AS THE COLD FRONT MAKES STEADY PROGRESS TO THE EAST. STRONG TO SEVERE STORMS WILL BE A POSSIBILITY UNTIL THE TIME OF FRONTAL PASSAGE...WITH DAMAGING WINDS AND BRIEF TORNADOES THE MAIN THREATS. AS COLDER AIR SPREADS INTO THE AREA WEDNESDAY EVENING...LINGERING PRECIPITATION ACROSS SOUTHERN MIDDLE TENNESSEE AND FAR NORTHEAST ALABAMA WILL TRANSITION TO LIGHT SNOW. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NEEDED ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH MID MORNING. TT
In the hours before
Special weather statement, Jan 30, 2:26 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 AM CST WED JAN 30 2013
ALZ001>003-300900-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
226 AM CST WED JAN 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...WESTERN
COLBERT AND WESTERN FRANKLIN COUNTIES UNTIL 300 AM CST...
AT 224 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES
NORTHEAST OF IUKA TO 8 MILES NORTHWEST OF FULTON...AND MOVING EAST
AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RED BAY...UNDERWOOD-PETERSVILLE...CHEROKEE...VINA AND WATERLOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3489 8810 3494 8816 3500 8812 3500 8758
3432 8795 3432 8817
TIME...MOT...LOC 0824Z 253DEG 29KT 3502 8804 3437 8847
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 2:26 AM CST | Special Weather Statement | HUN | Colbert, Lauderdale | 34 min |
| Jan 30, 3:04 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 26 min |
| Jan 30, 3:28 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 32 min |
| Jan 30, 4:03 AM CST | Special Weather Statement | HUN | Colbert, Franklin, Lauderdale | 27 min |
| Jan 30, 4:31 AM CST | Special Weather Statement | HUN | Lawrence, Limestone, Madison, Morgan | 44 min |
| Jan 30, 4:47 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 43 min |
| Jan 30, 5:16 AM CST | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 29 min |
| Jan 30, 5:39 AM CST | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 36 min |
| Jan 30, 5:55 AM CST | Tornado Warning | HUN | Cullman | 35 min |
| Jan 30, 6:07 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 23 min |
| Jan 30, 6:12 AM CST | Special Weather Statement | HUN | Madison | 48 min |
| Jan 30, 6:26 AM CST | Severe Thunderstorm Warning | HUN | Madison, Morgan | 34 min |
| Jan 30, 6:33 AM CST | Tornado Warning | HUN | Cullman | 27 min |
| Jan 30, 7:00 AM CST | Special Weather Statement | HUN | DeKalb, Jackson, Marshall | 45 min |
| Jan 30, 7:10 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 35 min |
| Jan 30, 7:18 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 27 min |
| Jan 30, 7:29 AM CST | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 46 min |
| Jan 30, 8:13 AM CST | Special Weather Statement | HUN | DeKalb | 32 min |
| Jan 30, 8:46 AM CST | Special Weather Statement | HUN | DeKalb | 29 min |
| Jan 30, 9:22 AM CST | Special Weather Statement | HUN | DeKalb | 23 min |
| Jan 30, 12:53 PM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 61 hr |
Nearby
Tornado Warnings in Alabama, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.